Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 9, 2023, 10:48 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 10:48 PM CDT (03:48 UTC)
- Expired
- Sep 9, 2023, 11:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2740 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
000
WUUS53 KDDC 100348
SVRDDC
KSC101-135-195-100430-
/O.NEW.KDDC.SV.W.0283.230910T0348Z-230910T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1048 PM CDT Sat Sep 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ness County in west central Kansas...
Southwestern Trego County in west central Kansas...
Northeastern Lane County in west central Kansas...
* Until 1130 PM CDT.
* At 1048 PM CDT, a severe thunderstorm was located 12 miles north of
Utica, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Utica, Arnold and Ransom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 9972 3841 10015 3870 10033 3870 10015
3894 10015 3896 10011
TIME...MOT...LOC 0348Z 331DEG 29KT 3882 10020
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER2 follow-up statements
748
WWUS53 KDDC 100401
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Sat Sep 9 2023
KSC101-135-195-100430-
/O.CON.KDDC.SV.W.0283.000000T0000Z-230910T0430Z/
Ness KS-Trego KS-Lane KS-
1101 PM CDT Sat Sep 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...
At 1101 PM CDT, a severe thunderstorm was located near Utica, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ransom, Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3866 9972 3841 10015 3870 10033 3870 10015
3894 10015 3896 10011
TIME...MOT...LOC 0401Z 331DEG 29KT 3873 10013
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER139
WWUS53 KDDC 100415
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Sat Sep 9 2023
KSC101-135-195-100430-
/O.CON.KDDC.SV.W.0283.000000T0000Z-230910T0430Z/
Ness KS-Trego KS-Lane KS-
1115 PM CDT Sat Sep 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...
At 1114 PM CDT, a severe thunderstorm was located very near Utica,
moving south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ransom, Utica and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3862 9980 3841 10015 3870 10033 3870 10015
3894 10015 3886 10008
TIME...MOT...LOC 0414Z 347DEG 26KT 3863 10016
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:09 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 9, 7:09 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 709 PM CDT Sat Sep 9 2023 .UPDATE... Issued at 709 PM CDT Sat Sep 9 2023 Radar and satellite imagery at 00z depicted three isolated supercell thunderstorms along the lee trough/dryline, near Goodland, near Cheyenne Wells, and near Boise City. A complex of supercells was transitioning to an MCS across southwest Nebraska near McCook. Mesoanalysis showed a healthy CAPE axis (>2000 J/kg) across western Kansas along the dryline, with sufficient shear for organized rotating updrafts. Expectation is for isolated lee trough storms to diminish/dissipate after sunset. Storms in Nebraska will move south/southeast, with CAMs suggesting storms near the NE zones (Hays, I-70) around midnight. As shown by 18z NAM and ARW/FV3 a small MCS complex is probable across the northeast zones tonight. Pop grids increase from north to south with time tonight, and this trend looks appropriate. Primary risk will be outflow winds across the northeast zones tonight, as cold pools consolidate. && .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Sat Sep 9 2023 During the short-term forecast period, the synoptic pattern will be characterized by the presence of an upper-level high pressure system situated over northern Mexico and along the border. Concurrently, a long-wave trough will be digging into the Northern Plains. Between these two features, a series of weak shortwave disturbances will slide through the region, moving through the Central Plains from tonight into Monday morning. The initial shortwave disturbance, expected this evening, will facilitate the southward progression of a surface cold front into northwest Kansas. Associated with this front, an area of low pressure will be situated across eastern Colorado. In the atmospheric environment ahead of these features (generally from central Nebraska, to northwest Kansas, to northeast New Mexico) will become increasingly conducive to instability during the afternoon. This will permit the development of isolated thunderstorms during the evening and into the overnight hours. The primary focus for thunderstorm initiation will be along the advancing cold front across northwest Kansas in the evening, with the potential for these storms to push into southwest Kansas overnight as the front sags farther south. Some storms across northwest Kansas may attain severe status, with concerns primarily revolving around small hail and damaging winds. A few CAM models show isolated storms forming across eastern Colorado into southwest Kansas this evening but, a majority do not show any development leading to a low probability of storms in this area. The better chance of thunderstorms will be across all of southwest Kansas after midnight into tomorrow morning as the cold front moves through the area. Thunderstorm chances will persist Sunday through Monday morning as additional shortwaves introduce further atmospheric lift to the forecast area. These storms are expected to be scattered in nature, with a notable concern being heavy rainfall due to PWATs over one inch. A majority of the short term ensemble models indicate rainfall amounts of over an inch across much of the forecast area by Monday. As of now, models indicate the lowest rainfall amounts to be across far western Kansas, but still in excess of a half of an inch. Winds throughout the short term will exhibit a prevailing southerly to southeasterly component ahead of the aforementioned cold front, subsequently shifting to an easterly to northeast direction in its wake. In terms of temperatures, overnight lows tonight will range from the upper 50s to low 60s. Daytime highs tomorrow will span from the upper 70s across west central Kansas and along the I-70 corridor, to the upper 80s along the KS/OK border where the cold front may not move through until later. Overnight lows on the following night are expected to vary from the mid-50s in west central Kansas to the low 60s across south central Kansas with the cold front well south of the area. .LONG TERM...(Monday through Saturday) Issued at 330 PM CDT Sat Sep 9 2023 In the long-term outlook, the synoptic pattern entails the gradual establishment of an upper-level ridge over the Rockies from Monday into Tuesday. Another series of shortwaves will then traverse the Central Plains, exerting their influence from Wednesday through Thursday night. This pattern will then be followed by upper level ridging across the western United States as we Approach the weekend. As we transition from the short term into the early part of the long term, precipitation prospects are set to diminish throughout the daytime hours on Monday, coinciding with the departure of the disturbance. Meanwhile, robust northeasterly winds are on the horizon for Monday, remaining steady during the day and then becoming light and variable overnight. We then anticipate a wind shift to southerly directions from Tuesday through Wednesday night as lee troughing develops across eastern Colorado. Cloud cover is projected to diminish on Monday as the system makes its exit, giving rise to partly cloudy skies during the overnight hours on Monday and continuing through Tuesday night. However, cloudiness is poised to make a resurgence from Wednesday through Thursday, driven by the next incoming disturbance. This disturbance is anticipated to usher in another window of precipitation chances from Wednesday night through Thursday night, with the primary concern revolving around the potential for heavy rainfall. It remains too early to ascertain whether these storms may acquire the potential for severe development. A majority of the ensemble models agree with rain chances increasing during this time frame. Future model runs will need to be watched to see how this system will evolve. As we progress toward the weekend, a drying trend is anticipated. This is expected to manifest as decreasing cloudiness on Friday, with the weekend promising mostly clear skies. Alongside this transition, a marked cooling trend will take hold during the short term, as daytime highs are projected to peak in the 70s from Monday through Friday. Notably, there's a possibility that highs may struggle to reach beyond the 60s on Wednesday due to the extensive cloud cover and the presence of showers throughout the day. Overnight lows are expected to dip into the upper 40s to low 50s, accentuating the cooler atmospheric conditions. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 437 PM CDT Sat Sep 9 2023 VFR/SKC will continue through 06z Sun. Elevated southeast winds currently gusting 20-22 kts will decrease some at sunset, with broken mid/high clouds increasing overnight. Satellite imagery at 2130z Sat showed strong thunderstorms in central Nebraska, moving south toward Kansas. Using ARW/NAM as a guide, included VCTS/CB at HYS starting near 06z Sun. Thunderstorms are again most likely at/near HYS around 21z Sun, as a strong cold front arrives. Other than HYS, kept the other airports dry through this TAF period. After 15z Sun, expect elevated S/SE winds at all airports, gusting 25-28 kts at GCK/LBL/DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 82 59 70 / 40 80 90 70 GCK 59 82 58 67 / 50 80 90 60 EHA 61 88 58 69 / 30 70 80 50 LBL 60 86 58 69 / 50 80 90 60 HYS 60 79 58 69 / 50 90 90 60 P28 61 84 62 71 / 30 50 80 80 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Sep 9, 4:54 AM CDT, 17 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 454 AM CDT Sat Sep 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 454 AM CDT Sat Sep 9 2023 /354 AM MDT Sat Sep 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of thunderstorms this evening and tonight. A few of these could be severe with large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are chances of thunderstorms across western Kansas Sunday afternoon and evening. A few of these storms could be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 9, 10:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Sat Sep 9 2023
KSZ030-044-045-100415-
Trego KS-Lane KS-Ness KS-
1032 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Ness,
southwestern Trego and northeastern Lane Counties through 1115 PM
CDT...
At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Utica, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Utica around 1050 PM CDT.
Other locations in the path of this storm include Arnold and Ransom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 9962 3838 10020 3870 10039 3870 10015
3913 10015 3913 10003
TIME...MOT...LOC 0332Z 335DEG 34KT 3883 10018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 10:32 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| Sep 9, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 21 min |
| Sep 9, 11:45 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Sep 10, 12:06 AM CDT | Special Weather Statement | DDC | Lane, Scott | 39 min |
| Sep 10, 12:53 AM CDT | Special Weather Statement | DDC | Lane | 52 min |
| Sep 10, 1:22 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 53 min |
| Sep 10, 1:52 AM CDT | Special Weather Statement | DDC | Grant, Gray, Haskell, Kearny | 53 min |
| Sep 10, 3:33 AM CDT | Special Weather Statement | DDC | Meade, Seward | 42 min |
| Sep 10, 3:27 PM CDT | Special Weather Statement | DDC | Wichita | 33 min |
| Sep 10, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 40 min |
| Sep 10, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 42 min |
| Sep 10, 4:57 PM CDT | Special Weather Statement | DDC | Lane, Scott | 48 min |
| Sep 10, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 58 min |
| Sep 10, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 39 min |
| Sep 10, 5:55 PM CDT | Special Weather Statement | DDC | Finney | 35 min |
| Sep 10, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 65 min |
| Sep 10, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 45 min |
| Sep 10, 6:56 PM CDT | Special Weather Statement | DDC | Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.